Enable/Disable "how ask works"
FAQ Frequently asked questions
What is lactic acidosis?
Lactic acidosis is when lactic acid builds up in your blood, making it too acidic. If left untreated, it can result in an irregular heartbeat, shock, coma and even death.
What are the symptoms of lactic acidosis?
Mild symptoms of lactic acidosis include weakness, nausea and vomiting, while severe symptoms include rapid breathing, a rapid and irregular heartbeat, chest pain and fever.
What causes lactic acidosis?
Lactic acidosis occurs when there is too much lactic acid in the blood, which can be due to a number of causes, such as dehydration, excessive alcohol use, or certain medications, including some used to treat HIV and diabetes.
How is lactic acidosis treated?
How lactic acidosis is treated depends on the cause, but treatment usually includes oxygen therapy and intravenous fluids to improve the supply of oxygen to tissues and flush out lactic acid from the body, respectively.
What HIV medications can cause lactic acidosis?
Nucleoside reverse transcriptase inhibitors (NRTIs) such as zidovudine, labovudine and abacavir can increase your risk of lactic acidosis by damaging the energy-producing parts of cells (mitochondria) and blocking their reproduction.
About this article
Author: Dr Idan Ben-Barak PhD, MSc, BSc (Med)
First answered: 13 Jul 2015
Last reviewed: 19 May 2018
Rating: 4.6 out of 5
Votes: 529 (Click smiley face below left to rate)
Category: Lactic acidosis